Texas, 2016

Tornado and Flash Flooding in Texas, May 22 to 23, 2016

May 22 to 23, 2016 · NWS LUB · 18 events in 7 counties and zones

The first in a multi-day event produced widespread large hail, tornadoes, and flash flooding but the largest impacts were felt in the extreme southeastern Texas Panhandle. An upper level jet streak provided the necessary lift acting upon a very unstable and strongly sheared atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.2 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The first in a multi-day event produced widespread large hail, tornadoes, and flash flooding but the largest impacts were felt in the extreme southeastern Texas Panhandle. An upper level jet streak provided the necessary lift acting upon a very unstable and strongly sheared atmosphere. Supercell thunderstorms began as isolated cells on the caprock and became more widespread once they moved off the caprock. Initially, storms produced very large hail and damaging winds but an extremely moist atmosphere and slow movement to the storms brought on flash flooding. The most damaging impacts came in Hall County where a nearly stationary storm dropped up to eight inches of rain. The extreme runoff from the storms inundated normally dry washes and creek beds. The floods damaged or destroyed several bridges and roadways and also lead to high water rescues in Lakeview (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 22, 1:57 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 22, 1:57 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
257 PM CDT SUN MAY 22 2016

.SHORT TERM...
After a (very) brief hiatus from clouds this morning we are socked
in once again. These clouds, however, should not hinder much in the
way of convection this afternoon and evening. As of 12:30pm MLCAPE
over 3000 J/kg was creeping into the FA from the south and is
expected to continue to increase. The 18z AMA sounding shows MLCAPE
of 2320 J/kg already in place with no cap left. MLCIN was also on
the downward trend and beginning to erode. There are also a couple
areas of enhanced surface convergence as shown by the radar.
Once is located near the edge of the caprock while the other is
located across a line from Bailey county to Terry county. These will
probably be some areas to watch for convective initiation later this
afternoon. The other area to watch will be the dryline that is
beginning to mix in eastern NM. The trigger will likely be an upper
level speed max currently moving across southern NM per WV imagery.
The highest threat today will be very large hail up to softball size
as high MLCAPE values are coupled with 0-6km shear of 50 knots.
Damaging winds upwards of 75 mph are also possible as are a few
tornadoes. The tornado threat will increase into the afternoon and
peak evening as SRH values of 400 m2/s2 are progged by short term
models. Heavy rain with localized flooding will also be a
possibility as storms will be slow moving and PWATS will be in the
1.5 inch range. The severe threat will continue into the late
evening but will steadily decrease after sunset as large scale lift
will be to weak to sustain severe convection late into the night.

Another round of severe thunderstorms will be possible again
tomorrow afternoon as the dryline will push back westward across the
FA. The dryline should only make to just slightly west of Lubbock
tomorrow which will limit the bulk of the  severe threat to the
I27/Hwy 87 corridor and east. Very large hail with damaging winds
will be possible again as the thermodynamic environment will be
similar to what we are seeing today. The main difference is more
surface heating will be possible tomorrow allowing for the increase
in CAPE across the eastern half of the FA. Aldrich

.LONG TERM...
Pronounced southwest flow aloft with weak embedded disturbances
will be our dominant feature late Monday through Wednesday. We
should remain near or just north of a strong subtropical jet and
south of the polar branch with favorable upper level divergence
much of this period. Lower levels will remain moist at least
across the Rolling Plains, and later solutions have trended further
west onto the Caprock at least late Monday and Tuesday. We have
likewise adjusted for more thunder mention further west through
Tuesday and added severe mention as well as expected instability
continues to look quite impressive. By Wednesday we still are
banking that deep flow will dry enough to clear moisture off the
caprock, but at least minimal mention is still valid for parts of
the Rolling Plains.

On Thursday, the next sharp upper level low pressure trough will
lift across the southern Rockies, and solutions have continued to
trend a little deeper and further south with this system with more
enhanced southerly low level flow and backed flow aloft. We have
followed as well with thunder chances pulled back west to near or
just onto the Caprock. Friday should be drier with flow more
veered but after a very low amplitude anticyclone passing late
Friday or early Saturday, the next west coast upper trough will be
digging into place with backed and enhanced southwest flow once
again by mid or late next weekend. This should support a decent
chance of thunder once more. RMcQueen

&&

.LUB Watches/Warnings/Advisories...
None.
&&

51/05
Hazardous weather outlook, May 22, 10:32 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT SUN MAY 22 2016

TXZ021>044-231645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A THREAT OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING
OVER MUCH OF THE OUTLOOK AREA. ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LOCATED ACROSS
THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS
AFTERNOON WHILE ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT WILL
BE POSSIBLE IN THE ROLLING PLAINS. SOME OF THESE STORMS WILL
BECOME SUPERCELLULAR AND BE CAPABLE OF PRODUCING VERY LARGE HAIL
TO SOFTBALL SIZE...DAMAGING WIND GUSTS TO 75 MPH AND A FEW
TORNADOES. THE GREATEST TORNADO THREAT WILL BE EARLY THIS EVENING.
ADDITIONALLY...VERY HEAVY RAIN AND LOCALIZED FLOODING WILL BE
POSSIBLE WITH THE INTENSE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE IN THE AFTERNOON
AND EVENING HOURS ON MONDAY AND TUESDAY, WITH THE THREAT AREA
GENERALLY LOCATED NEAR AND TO THE EAST OF THE INTERSTATE
27/HIGHWAY 87 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Special weather statement, May 22, 2:54 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT SUN MAY 22 2016

TXZ024-025-222115-
BRISCOE TX-HALL TX-
354 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRISCOE AND
NORTHWESTERN HALL COUNTIES UNTIL 415 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRICE...OR 15 MILES SOUTH OF CLARENDON...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.

LAT...LON 3458 10078 3465 10106 3475 10105 3475 10075
TIME...MOT...LOC 2054Z 186DEG 32KT 3472 10092

26

The radar

The Lubbock radar (KLBB), 66 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Lynn

When
May 22, 4:10 PM CST
Where
Lynn County, 3.04 mi S of Grassland
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.086, -101.596

The fire department in Grassland reported hail up to baseball size south of town.

Thunderstorm Wind, Lynn

When
May 22, 4:15 PM CST
Where
Lynn County, 1.49 mi N of Grassland
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Fire Department/Rescue
Coordinates
33.151, -101.596

The fire department in Grassland reported three power poles downed by high winds near the intersection of Farm to Market Road 212 and County Road 24.

Hail, Hall

When
May 22, 4:18 PM CST to 4:21 PM CST
Where
Hall County, Lakeview to 6 mi ESE of Lakeview
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
34.670, -100.700

Several storm chasers reported hail up to the size of tennis balls in and to the southeast of Lakeview. No damage was reported.

Hail, Garza

When
May 22, 4:28 PM CST to 4:42 PM CST
Where
Garza County, Post to 3 mi NW of Post
Measured
5 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.180, -101.380

Law enforcement in Garza County as well as a storm chaser reported hail up to five inches in and around Post along US Highway 84 and US Highway 380. The only damage reported was broken car windows. This giant hail occurred with a left moving supercell thunderstorm.

Thunderstorm Wind, Crosby

When
May 22, 5:20 PM CST to 5:25 PM CST
Where
Crosby County, 0.82 mi SSE of Ralls
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.669, -101.376

A Texas Tech University West Texas mesonet measured wind gusts as high as 65 mph for a five minute period.

Hail, Garza

When
May 22, 5:22 PM CST
Where
Garza County, Post
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.180, -101.380

A storm chaser reported hail up to golf ball size in Post. No damage was reported.

Hail, Floyd

When
May 22, 5:38 PM CST to 5:55 PM CST
Where
Floyd County, Floydada to 8.46 mi SE of South Plains
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.980, -101.330

The Floyd County emergency manager reported hail up to golf ball size from Floydada to Cedar Hill. No damage was reported.

Tornado, Hall

When
May 22, 5:44 PM CST to 5:59 PM CST
Where
Hall County, 0.69 mi S of Lakeview to 3.08 mi NE of Plaska
Rating
EF2
Path length
6.59 mi
Path width
600 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.660, -100.700

A large tornado developed near Plaska late this afternoon and moved slowly southeastward for the next 15 minutes before dissipating. Several storm chasers documented this tornado as it grew into a wedge shape while wrapping in rain curtains. This tornado and damaging RFD winds toppled several utility poles, heavily damaged and stripped some trees, and destroyed a barn. The damage was found to be consistent with EF-2 winds. There may have been additional, smaller tornadoes concurrently or following this large tornado, however insufficient video evidence and few damage indicators precluded an explicit entry of these tornadoes.

Thunderstorm Wind, Floyd

When
May 22, 5:45 PM CST
Where
Floyd County, 2 mi NNE of Floydada
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.007, -101.317

A Texas Tech University West Texas mesonet site near Floydada recorded a wind gust to 60 mph.

Thunderstorm Wind, Crosby

When
May 22, 5:56 PM CST
Where
Crosby County, 3.01 mi WSW of Ralls
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Fire Department/Rescue
Coordinates
33.669, -101.431

The fire department in Ralls reported several power lines pushed over along Texas State Highway 114 west of Ralls.

Hail, Garza

When
May 22, 6:05 PM CST
Where
Garza County, 15 mi NE of Post
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
33.334, -101.196

Law enforcement reported hail up to the size of tennis balls in northeastern Garza County. No damage was reported.

Flash Flood, Hall

When
May 22, 6:10 PM CST to May 23, 2:10 AM CST
Where
Hall County, 4.8 mi N of Lesley to 5.51 mi E of Memphis Muni Arpt
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
34.739, -100.798

The same storm responsible for producing a large, EF-2 tornado near Plaska also produced significant flash flooding over much of northern Hall County late this afternoon. Additional rounds of thunderstorms through the evening would go on to produce eight inches of rain as measured by a NWS CO-OP observer in Estelline. The storm survey discovered significant flood damage to bridges, roads and a golf course in Estelline which had large chasms cut into the property. Also, one SUV was swept off US Highway 256 about five miles northeast of Estelline after driving through raging floodwaters that consumed a shallow bridge. The two occupants of the vehicle were rescued and unharmed, but their vehicle was a complete loss from water damage. The total flood damage to infrastructure alone would likely reach several million USD.

Thunderstorm Wind, Hall

When
May 22, 6:25 PM CST to 6:34 PM CST
Where
Hall County, 2 mi WSW of Turkey to 5.27 mi SSW of Turkey
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.389, -100.912

A Texas Tech University West Texas mesonet near Turkey measured a wind gust to 72 mph. Additionally, an NWS cooperative weather observer reported that a roof was blown off of a barn south of Turkey.

Flash Flood, Childress

When
May 22, 8:10 PM CST to May 23, 2:10 AM CST
Where
Childress County, 2.82 mi NW of Tell to 2.52 mi W of Loco
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.401, -100.412

A nearly stationary storm over Hall and western Childress Counties produced copious amounts of rainfall which lead to flash flooding especially along US Highway 287 in Childress County.

Hail, Cottle

When
May 22, 8:45 PM CST
Where
Cottle County, 14 mi ENE of Paducah
Measured
1 in hail
Reported by
Public
Coordinates
34.097, -100.074

Quarter size hail was reported northeast of Paducah along US Highway 70.

Hail, Hall

When
May 22, 9:21 PM CST
Where
Hall County, 3 mi S of Estelline
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.507, -100.430

A trained spotter reported hail up to the size of golf balls south of Estelline. No damage was reported.

Hail, Childress

When
May 22, 10:10 PM CST
Where
Childress County, 3 mi S of Tell
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
34.327, -100.380

An NWS cooperative weather observer reported ping pong ball size hail. No damage was reported.

Thunderstorm Wind, Childress

When
May 23, 7:48 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The Automated Surface Observation System (ASOS) at Childress Municipal Airport recorded a wind gust to 64 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625855, 625857, 625883, 625860, 625893, 625863, 625919, 627092, 625922, 625894, 625925, 626093, 625931, 626095, 625936, 625938, 625940, 625932.